How to Use Naloxone if Someone Is Overdosing on Opioids

What everyone should know about what this life-saving nasal spray is, where to get it, and what to do in case of an emergency.

Jun 14 2021, 11:00am

If you use drugs, and particularly if you use opioids, it’s never a bad time to give yourself a little lesson about the overdose-reversing drug naloxone. But right now, it’s more essential than ever: The already-devastating opioid crisis escalated to even more destructive proportions as the pandemic began, according to the Centers for Disease Control. It recorded 81,000 overdose deaths between June 2019 and May 2020—the highest in any single-year period—with a 38.4 percent increase in deaths related to synthetic opioids from the previous year, and a 26.5 percent increase in overdoses involving cocaine.

Advertisement

Fentanyl, a synthetic opioid traditionally used as a painkiller that has 50 to 100 times the potency of morphine, is a major reason why more people should learn how to prevent ODs. Though fentanyl is most commonly found in heroin, growing evidence suggests that other drugs—including fake opioid pills, cocaine, benzodiazepine, and methamphetamine—are increasingly becoming contaminated with fentanyl.

Taking any opioid, or any drug that could contain synthetic opioids, is always somewhat risky. “Opioids are inherently a dangerous kind of chemical because they suppress respiration, so for anybody, no matter how healthy and fit they are: You take too many opioids, and you die,” said Jonathan Caulkins, professor of operations research and public policy at Carnegie Mellon University's Heinz College. 

But naloxone can prevent OD deaths from opioids if people keep it on hand in case of emergencies. One 2018 study published in Addictive Behaviors found that opioid overdose deaths went down by 14 percent in states that had recently enacted naloxone access laws. “It's a slam-dunk no-brainer: Naloxone saves lives,” said Caulkins. Given the unpredictability of today’s drug market, it’s more necessary than ever to carry it and know how to use it. Here’s what you should know about it if you want to protect yourself or a friend who’s using opioids or drugs that might be adulterated with them.

What naloxone does

Naloxone, which you might also know by the brand name Narcan, is an emergency overdose prevention medicine that can counteract an opioid overdose by binding to the brain’s opioid receptor sites—the same ones that heroin or fentanyl would bind to. “[Naloxone] has a high affinity for all opioid receptors, and the highest affinity for the mu opioid receptor. If you administer naloxone, it will compete for that site with opioids that have already bound,” said James Giordano, professor of neurology and biochemistry at Georgetown University Medical Center.

“Naloxone is sort of a miracle drug in its ability to reverse the overdose,” said Caulkins. “When someone is in the middle of an overdose, the naloxone can kick [opioids] out, take their place, and save the person's life.”  

What naloxone doesn’t do

Anyone experiencing an opioid overdose requires medical assistance as soon as possible, so even if you administer naloxone, you still need to call for emergency medical help immediately. “Always call 911 [in the event of an overdose] because… you don't know what’s in [an overdosing person’s] system; you don't know what [health] complications they have,” said Brian Wind, clinical psychologist and chief clinical officer for the addiction center JourneyPure. While naloxone is usually safe for most people, it may interact with certain medications and health conditions in ways that could increase someone’s risk of death. People with cardiovascular diseases, in particular, are at risk of high or low blood pressure or pulmonary edema (a buildup of fluid in the lungs) when using naloxone. 

Even if a person doesn’t take other medication or has no known health conditions: Given that the effects of naloxone can wear off within a half hour, the person experiencing an overdose will need more care quickly. If you’re worried about being implicated in drug use, you can simply say, “Someone is unresponsive and not breathing,” and state where you are. “Typically, making that type of call with anonymity is an option,” Wind added. And, though they vary by state and are applied in different ways, Good Samaritan laws in 40 states and the District of Columbia offer at least some protections to those trying to help someone in distress.

Where to get naloxone

When administered by a medical professional, naloxone is usually injected via a syringe. For lay people, naloxone can be purchased as a nasal spray at a pharmacy or community clinic. Though Narcan nasal spray is technically a prescription medication, there are special laws and agreements in place in every state that make it possible to get it directly from a pharmacist at major chains. A Narcan kit comes with two doses of naloxone nasal spray, along with instructions for how to use it. At a pharmacy, a two-pack of naloxone nasal spray can cost up to $150 or more, but is usually $20 or less with insurance, and many community centers distribute it for free.

You can find community clinics by typing “naloxone” in the search bar on your local or state health department website, said Wind. Another resource for finding naloxone is NEXT Distro, where you can search for centers near you, said Kristin Karas, Chief Operating Officer for DanceSafe

How to tell if someone is overdosing and needs naloxone nasal spray

If someone is experiencing an overdose, they won’t be responsive enough to administer naloxone to themselves, said Wind. So, someone who is taking opioids or a drug that might contain opioids would need to have a friend around to spray the naloxone into the overdosing person’s nose. 

Before administering naloxone, it’s recommended to look out for signs of an overdose, such as unresponsiveness and low respiration rate, said Wind. If you’re not sure if the person has overdosed, you can do a “sternum rub”—rubbing your knuckles up and down the center of their chest for 30 seconds to wake them up if they’ve nodded off, Wind explained. If they remain unresponsive and/or they’re struggling to breathe or have stopped breathing, assume that you’re in an emergency situation and that you need to administer naloxone. 

Advertisement

When in doubt, there isn’t much risk associated with giving someone naloxone unnecessarily. “It's probably not going to do any damage” to give someone naloxone that they will have ended up not needing, “so it's better to err on the side of caution if you do suspect an overdose,” said Wind. “Time is of the essence.” It truly is—a fentanyl overdose can kill you in a matter of minutes or even seconds, according to Giordano.

How to use naloxone nasal spray

When you suspect someone has overdosed, the first thing you should do is call 911 or have someone else do so, according to the CDC. Once you are ready to administer naloxone, you tilt the person’s head back, put the nozzle as far into the person’s nostril as it can go, and press down the red plunger. Then, repeat the process with the other nostril. The best way to learn how to do this is to attend a naloxone training, which you can do online through New York state’s website or in person at community health centers in your area.

One dose of naloxone is usually enough, but sometimes more doses are needed if the preceding dose has worn off—particularly in the case of an overdose caused by synthetic opioids like fentanyl. The typical dose is .4 milligrams, and it is safe to administer up to 2 milligrams total, said Jaydeep Tripathy, a primary care doctor at Doctor Spring

If the user doesn’t become responsive within two minutes, the friend should administer the second dose. As Wind said, “The half-life of naloxone is pretty short. It wears off in the 30–90 minute range, but [a person experiencing an overdose has] taken opioids that will be in their system for a while, so when it wears off, they might go back into overdose status again.” For this reason, Wind recommended keeping two naloxone kits with you in case you need to administer two or more doses and they wear off before emergency services arrive. You may have to readminister doses until a person experiencing an overdose is under medical care.

Naloxone can make the difference between someone dying from an overdose or surviving, so if you use drugs or hang out with people who do, keep some with you, just in case. The best-case scenario is the one most casual drug users will experience, aka, that you’ll never have to encounter an overdose emergency. But if you do, the worst-case scenario is one you’ll have a fighting chance of preventing with naloxone.

Follow Suzannah Weiss on Twitter.

Tagged:

Health, HEROIN, Cocaine, Harm Reduction, fentanyl, body, mind, Opioids, overdoses, drug overdoses, Good Samaritan Laws, synthetic opioids, opioid overdoses, naloxone nasal spray

More
like this
How to Test Your Drugs for Fentanyl
Some Pointers for Not Overdoing It on Party Drugs if It’s Been a While
How Do People Even Find Drug Dealers?
How One of Canada’s Poorest Neighbourhoods Avoided a COVID Crisis
Can 12-Step Groups and Psychedelic Addiction Treatment Coexist?
Fentanyl-Laced Cocaine Is a Problem in New York, But Not for Most Users
Sorry, Young Thug: You Can’t Tell if Pills Are Fake With a Phone Flashlight
Five Million People Die Every Year Now Due to Abnormal Temperatures, Study Reports